Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 68, NWS Paducah, KY

August 26, 2004Gibson County, Pike County, Indiana; 4 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Aug 26, 2004, 4:25 AM CDT for Gibson County, Pike County, Indiana; 4 counties in Illinois. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 4:25 AM CDT (09:25 UTC)
Expired
Aug 26, 2004, 8:00 PM CDT
In force
16 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Edwards County, IL, Jefferson County, IL, Wabash County, IL, Wayne County, IL, Gibson County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 260925
FFWPAH
ILC047-081-185-191-INC051-125-261300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS
  EDWARDS COUNTY IN SOUTHEAST ILLINOIS
  WABASH COUNTY IN SOUTHEAST ILLINOIS
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
  PIKE COUNTY IN SOUTHWEST INDIANA
  GIBSON COUNTY IN SOUTHWEST INDIANA

* UNTIL 800 CDT

* AT 420 AM...SHOWERS AND THUNDERSTORMS REMAINED NUMEROUS OVER 
  SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...PRIMARILY ALONG AND 
  NORTH OF INTERSTATE 64. GIBSON COUNTY INDIANA LAW ENFORCEMENT 
  REPORTED WATER WAS OVER SEVERAL ROADS IN THE COUNTY. 
  ADDITIONALLY...PADUCAH DOPPLER RADAR SHOWS A BROAD SWATH OF 3 
  INCHES OF RAIN OR MORE HAD FALLEN SINCE LATE WEDNESDAY 
  EVENING...ACROSS THE WARNING AREA. SHOWERS AND THUNDERSTORMS WILL 
  PERSIST THROUGH 600 AM ACROSS THE WARNING AREA...AND THEN 
  GRADUALLY DIMINISH.

* LOCATIONS IMPACTED INCLUDE ALBION...ALLENDALE...BELLE RIVE...
  BELLMONT...BLUFORD...BONE GAP...BONNIE...BROWNS...CISNE...DIX...
  FAIRFIELD...GOLDEN GATE...INA...JEFFERSONVILLE...JOHNSONVILLE...
  KEENES...KEENSBURG...MOUNT CARMEL...MOUNT ERIE...MOUNT VERNON...
  NASON...ORCHARDVILLE...SIMS...WALTONVILLE...WAYNE CITY...WEST
  SALEM...WOODLAWN...BOWMAN...FRANCISCO...GLEZEN...HAZLETON...
  JOHNSON...OAKLAND CITY...OWENSVILLE...PATOKA...PETERSBURG...
  PRINCETON...SOMERVILLE...SPURGEON...STENDAL...WINSLOW...ASH HILL...
  BATESVILLE...BENNETT AND CHICOPEE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

THIS WARNING WILL UPDATE THE PREVIOUS FLASH FLOOD WARNING FOR 
EDWARDS AND WABASH COUNTIES IN SOUTHEAST ILLINOIS. 

LAT...LON 3864 8707 3825 8708 3826 8817 3827 8872
      3814 8872 3814 8911 3848 8915 3850 8873
      3869 8873

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:40 PM CDT, 12 hours 45 minutes earlier.

Area forecast discussion, Aug 25, 3:40 PM CDT, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED AUG 25 2004

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE WITH PRECIP CHANCES TONIGHT THROUGH
SUNDAY.

WILL BE BRIEF DUE TO CURRENT WEATHER SITUATION. MODELS IN FAIRLY
GOOD AGREEMENT AS TO THE OVERALL SYNOPTIC PATTERN THROUGH THE
WEEKEND...BUT VARY ON SHORT WAVE TIMING WITHIN H50 WEST/SOUTHWEST
FLOW AND ACTUAL TIMING/AMOUNTS OF PRECIP. FAIRLY POTENT MID LVL
SHORT WAVE WILL CROSS THE REGION TONIGHT...COMBINING WITH SEVERAL
OUTFLOW BOUNDARIES AND CONVECTIVE DEBRIS NEAR THE SFC (SEE ONGOING
CONVECTION IN MISSOURI) TO BRING SCT TO LIKELY CHCS FOR
SHOWERS/THUNDERSTORMS OVER MOST OF THE REGION. LOOKS AS THOUGH MOST
OF THE SEVERE STORMS WILL LIKELY STAY JUST TO OUR NORTH AND WEST OF
OUR FORECAST AREA THIS EVENING...AND THEN EXPECT THE STORMS TO
BEHAVE A LITTLE BETTER FROM 10 PM OR SO ON...AS SFC INSTABILITY
WANES. STILL COULD BE SHOWERS/STORMS WELL INTO THE NIGHT...AS UPPER
SUPPORT WILL BE QUITE STRONG.

WILL LIKELY SEE A BIT OF A LULL THURSDAY AS WEAK RIDGING IS LIKELY
BEHIND THIS INITIAL SHORT WAVE. REALLY CANNOT SEE ANY GOOD REASON TO
TIME PRECIP AGAIN UNTIL FRI AFTERNOON...WHEN STORM CHANCES MAY BE A
BIT HIGHER OVER OUR NORTHERN COUNTIES AS COLD FRONT INCHES SOUTH
TOWARD THAT AREA. MODELS HINTING AT H50 SOUTHEAST U.S. RIDGE
ACTUALLY BULGING BACK OVER THE OHIO/TN VALLEYS SAT...SO WILL NOT
BRING THE COLD FRONT THROUGH UNTIL SUNDAY...WHEN NEXT DECENT H50
TROF APPROACHES AND HEIGHTS BEGIN TO FALL OFF. SO...WILL TIME THE
HIGHEST CHC OF SHOWERS AND STORMS LATER IN THE WEEKEND (SUN/SUN
NIGHT) WITH THE PASSAGE OF THE FRONT.

WILL HANG ON TO DRY FORECAST FOR THE REST OF THE EXTENDED AS MED
RANGE MODELS STILL FORECAST SURFACE HIGH TO TAKE RESIDENCE EARLY TO
MID NEXT WEEK.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Aug 25, 4:26 AM CDT, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CDT WED AUG 25 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
426 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT OVER THE
ENTIRE OUTLOOK AREA. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY
CAUSE ISOLATED FLOODING...ESPECIALLY OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. ISOLATED THUNDERSTORM WIND GUSTS IN EXCESS OF 40
MPH AND SMALL HAIL UP TO THREE QUARTERS OF AN INCH MAY BE POSSIBLE
WITH THUNDERSTORMS THAT DEVELOP OVER SOUTHEAST MISSOURI AND INTO
SOUTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS EXPECTED THROUGH SUNDAY ACROSS THE
OUTLOOK AREA...WITH THE HIGHEST CHANCE EXPECTED DURING THE PERIOD
FROM FRIDAY THROUGH SUNDAY. THE CHANCE FOR WIDESPREAD SEVERE WEATHER
IS MINIMAL...AT LEAST THROUGH FRIDAY. THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL WILL INCREASE WITH EACH ROUND OF THUNDERSTORMS THROUGH THE
WEEKEND. FLOODING PROBLEMS MAY EVENTUALLY ARISE DUE TO THE
REPEATED HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS SHOULD MONITOR
WEATHER DEVELOPMENTS LATE THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:09 AM CDTFlash Flood WarningPAHPosey3 hr
Aug 26, 5:30 AM CDTFlash Flood WarningPAHVanderburgh3 hr
Aug 26, 2:13 AM CDTFlash Flood WarningPAHJefferson2 hr
Aug 26, 3:44 AM CDTFlash Flood WarningPAHEdwards, Wabash91 min
Aug 26, 5:58 AM CDTFlash Flood WarningPAHHamilton2 hr

Nearby

Flash Flood Warnings in Illinois, 2004Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.